Alert archive / Kansas / Special Weather Statements in 2024
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 7, 2024, 11:30 PM CDT for Logan County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2024, 11:30 PM CDT (04:30 UTC)
- Expired
- Aug 8, 2024, 12:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Hail
- 0.00 in
- Wind
- 55
County Logan County, KS
The radar
The Goodland radar (KGLD), 61 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1647 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2447 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted.
569
WWUS83 KGLD 080430
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
1130 PM CDT Wed Aug 7 2024
KSZ014-028-080500-
Thomas KS-Logan KS-
1130 PM CDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL THOMAS AND
NORTHEASTERN LOGAN COUNTIES THROUGH MIDNIGHT CDT...
At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winona, or 19 miles south of Levant, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of south central
Thomas and northeastern Logan Counties.
This includes Interstate 70 in Kansas between mile markers 65 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.
&&
LAT...LON 3895 10127 3918 10131 3926 10089 3896 10085
TIME...MOT...LOC 0430Z 263DEG 19KT 3910 10121
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
TriggWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:25 PM CDT, 5 minutes earlier. Its key messages:
- Severe Thunderstorm Watch in effect from Kit Carson to Sheridan county and north through 10pm MT / 11pm CT. Large hail and damaging wind gusts will be possible.
- Below average temperatures in the 60's and 70's may return to the area Thursday/Friday.
Area forecast discussion, Aug 7, 11:25 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1025 PM MDT Wed Aug 7 2024 .KEY MESSAGES... - Severe Thunderstorm Watch in effect from Kit Carson to Sheridan county and north through 10pm MT / 11pm CT. Large hail and damaging wind gusts will be possible. - Below average temperatures in the 60's and 70's may return to the area Thursday/Friday. && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 227 PM MDT Wed Aug 7 2024 Current observations show multiple boundaries on radar with a line of CU developing near the Kit Carson and Cheyenne border. This line, associated with one of the boundaries, is going to be the first focus for storms this afternoon. Storms should develop along this line with some low level moisture available with dewpoints around 60. These storms currently are forecast to not be severe as effective shear and shear in most layers is below 25 kts. Low level shear is also below 10kts. They should pulse up with relatively steep lapse rates and Surface/MU CAPE around 2000 J/KG, but fade fairly quickly. However, this line of storms should kick out outflow and help moisten more of the low levels which will help setup the next round of storms. The main batch of storms is still expected to move in from the higher terrain just west of the area as a wave moves through the upper northwest flow. A couple of clusters, to a line of storms is forecast to develop and move through the area during the evening hours. The main question with this batch is what environment it is moving into. If there is any prior convection and the boundaries linger, there may be multiple opportunities for either the shear to increase (increasing storm intensity) or for the instability to be used (decreasing storm coverage and intensity). Current forecast is more middle of the road. Even if the shear increases, the hail is likely not going to get much larger, but would be more likely to accumulate. Most hail should be around half an inch or less with warm temperatures, effective shear around 30kts, and a relatively moist environment. With the increase in shear, supercells would be more likely, but recent trends would suggest high amounts of hail generally below an inch unless it was a long lived supercell. With a longer lived supercell, hail could grow to around an inch and a half, maybe two inches. As for wind, the more moist environment looks like it has lowered our potential a little bit with lesser DCAPE. Cloud layer winds continue to be forecast to be below 50kts with downshear vectors around 30kts. So with all of this, recent events suggest isolated wind gusts around 50-60 mph with maybe an isolated 70 mph. The exception would be if an organized line develops, then wind gusts would be more widespread. Otherwise, the last threat for tornadoes is unlikely given weak low level shear. Tornadoes are more likely with the mid-afternoon storm in the form of landspouts. The boundaries along with steep low level lapse rates in Kit Carson and Cheyenne counties are giving a small chance. For tonight, the main line of storms is forecast to leave the area to the east or dissipate around 1-3am CT. Behind it, outflow boundaries and a saturated moisture profile may allow additional showers and storms to form. If showers and storms do not form, then low clouds and patches of fog should move in behind the storms and linger into the late parts of the night. With the cold air advection looking to be delayed until tomorrow, current lows are forecast to be around the mid 60's with the increase in moisture and cloud cover present. For tomorrow, guidance continues to suggest that the area will be under cloud cover most of, if not all of the day. This will keep the area's temperatures fairly cool, especially with some cold air advection as the front passes through. Highs should remain in the 60's with little temperature change, unless pre-frontal warming occurs as the front moves through. Event then, temperatures would briefly climb into the low 70's and then go back into the 60's. A few showers and sprinkles are possible, but forcing through the day, even with the frontal passage, should be weak. The main chances for showers and storms will be during the evening and overnight hours as an upper shortwave moves through the northwest flow. Storms should be sub-severe with no instability to work with due to the cloud cover. Lows should be a bit cooler due to the cold air advection with lows forecast to be in the 50's. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Issued at 108 PM MDT Wed Aug 7 2024 A high pressure system over the southern CONUS and trough over the northern CONUS. This will set us up for northwestern/zonal flow throughout the period, giving us recurring chances of precipitation, mainly in the afternoon and evening hours. Friday's temperatures are still a bit of a question that will heavily depend on how far north the WAA makes it into the CWA. There still appears to be a front that sets up across the area, but Friday will be the coolest day in the period. The heavy cloud cover, lingering precipitation, and weak easterly flow will fight the warm southerly flow. This looks to allow the northern portions of the CWA to remain in the mid to upper 60s, while the southern CWA will warm into the lower 70s. Saturday and beyond, the southerly flow looks to strengthen as the zonal flow shifts a bit to the north due to a weak ridge, which will cause a warming trend. Saturday looks to be around 80, and by Wednesday, temperatures will warm into the 90s. Temperatures could be cooler these days depending on the back and forth the upper-level systems. Overnight temperatures will cool into the 50s and low 60s. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1025 PM MDT Wed Aug 7 2024 KGLD...VFR conditions are expected from taf issuance through about 09z. Showers/thunderstorms likely at taf issuance and should be east of the terminal by 07z. Winds should be from the northeast, gusting up to 25kts. After 10z, sub VFR cigs are expected due to stratus over much of the forecast area. Winds will generally be from the northeast, gusting up to 25kts at times, mainly before 22z. Cant rule out a few showers at any point after 10z but the better chance looks to be around 18z for a few hours. KMCK...VFR conditions are expected from taf issuance through 10z with northeast winds gusting up to 25kts and a threat for showers and thunderstorms to impact the terminal. From 11z-20z, sub VFR cigs are expected due to stratus. Winds will be from the northeast, gusting up to 25kts. Rain showers possible from around 15z-20z. After 21z, northeast winds fall below 12kts then become light and variable. Cigs are expected to rise to VFR levels. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...KAK LONG TERM...CA AVIATION...99
Hazardous weather outlook, Aug 7, 11:05 PM CDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1005 PM MDT Wed Aug 7 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1005 PM MDT Wed Aug 7 2024 /1105 PM CDT Wed Aug 7 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Strong to potentially severe thunderstorms will remain possible through 11 PM MDT (12 AM CDT) for Hitchcock and Red Willow counties in Nebraska and Rawlins and Decatur counties in Kansas. Primary hazards include hail up to one inch in diameter and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. We would appreciate reports of severe weather via telephone and social media.
In the hours before
Special weather statement, Aug 7, 8:04 PM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
704 PM MDT Wed Aug 7 2024
COZ090-091-080130-
Kit Carson County CO-Yuma County CO-
704 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES THROUGH 730 PM MDT...
At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Bonny Reservoir, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Yuma
and northeastern Kit Carson Counties, including the following
locations... Hale.
This includes Highway 385 between mile markers 196 and 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado...and northwestern Kansas.
&&
LAT...LON 3960 10242 3966 10205 3939 10205 3942 10240
TIME...MOT...LOC 0104Z 265DEG 21KT 3952 10231
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TriggLocal storm report, Aug 7, 9:00 PM CDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
800 PM MDT Wed Aug 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM Tstm Wnd Gst Aroya 38.85N 103.13W
08/07/2024 M50 MPH Cheyenne CO Mesonet
Mesonet station UP695 Aroya (UPR).
&&
TTLocal storm report, Aug 7, 9:07 PM CDT, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
807 PM MDT Wed Aug 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM Tstm Wnd Gst 2 SW Firstview 38.80N 102.55W
08/07/2024 M55 MPH Cheyenne CO Mesonet
Weatherunderground site KCOCHEYE8.
&&Special weather statement, Aug 7, 10:23 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
923 PM MDT Wed Aug 7 2024
KSZ013-027-080345-
Wallace KS-Sherman KS-
923 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WALLACE AND SOUTH
CENTRAL SHERMAN COUNTIES THROUGH 945 PM MDT...
At 923 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Goodland, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of north central
Wallace and south central Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern Kansas.
&&
LAT...LON 3907 10173 3923 10184 3930 10170 3915 10149
TIME...MOT...LOC 0323Z 241DEG 7KT 3919 10171
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TriggSpecial weather statement, Aug 7, 11:03 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
1003 PM MDT Wed Aug 7 2024
KSZ013-014-028-080430-
Thomas KS-Logan KS-Sherman KS-
1003 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN THOMAS...
NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES THROUGH 1030 PM
MDT/1130 PM CDT/...
At 1003 PM MDT/1103 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Winona, or 17 miles south of Brewster,
moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern
Thomas, northwestern Logan and southeastern Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for northwestern Kansas.
&&
LAT...LON 3901 10148 3913 10148 3914 10149 3919 10150
3925 10116 3898 10114
TIME...MOT...LOC 0403Z 263DEG 9KT 3911 10140
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TriggSpecial weather statement, Aug 7, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1130 PM CDT Wed Aug 7 2024
KSZ014-028-080500-
Thomas KS-Logan KS-
1130 PM CDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL THOMAS AND
NORTHEASTERN LOGAN COUNTIES THROUGH MIDNIGHT CDT...
At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winona, or 19 miles south of Levant, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of south central
Thomas and northeastern Logan Counties.
This includes Interstate 70 in Kansas between mile markers 65 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.
&&
LAT...LON 3895 10127 3918 10131 3926 10089 3896 10085
TIME...MOT...LOC 0430Z 263DEG 19KT 3910 10121
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TriggThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:23 PM CDT | Special Weather Statement | GLD | Sherman | 22 min |
| Aug 7, 11:03 PM CDT | Special Weather Statement | GLD | Logan | 27 min |
| Aug 7, 11:50 PM CDT | Special Weather Statement | GLD | Sheridan | 25 min |
| Aug 7, 11:55 PM CDT | Special Weather Statement | GLD | Wichita | 35 min |
| Aug 8, 12:16 AM CDT | Special Weather Statement | GLD | Gove, Sheridan | 29 min |
| Aug 8, 12:44 AM CDT | Special Weather Statement | GLD | Graham | 61 min |
| Aug 8, 1:51 AM CDT | Special Weather Statement | GLD | Graham | 24 min |
| Aug 7, 7:22 PM CDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Aug 7, 7:23 PM CDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| Aug 7, 7:44 PM CDT | Special Weather Statement | GLD | Kit Carson | 16 min |
| Aug 7, 8:02 PM CDT | Special Weather Statement | GLD | Kit Carson | 28 min |
| Aug 7, 8:04 PM CDT | Special Weather Statement | GLD | Kit Carson | 26 min |
| Aug 7, 8:26 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 73 min |
| Aug 7, 8:35 PM CDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
Nearby
Special Weather Statements in Kansas, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.